Texas, 2007

Ice Storm and Heavy Snow in Texas, January 19 to 20, 2007

January 19 to 20, 2007 · NWS LUB · 23 events in 23 counties and zones

For the second weekend in a row, another major winter storm impacted the South Plains region of west Texas. This storm brought snow accumulations that totaled a foot in portions of the extreme southwestern Texas Panhandle.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

For the second weekend in a row, another major winter storm impacted the South Plains region of west Texas. This storm brought snow accumulations that totaled a foot in portions of the extreme southwestern Texas Panhandle. Heavy snowfalls were common over the northwestern half of the region, while lighter snow accumulations combined with a coating of ice over the southeastern South Plains and the Rolling Plains.|Local officials across the region reported at least eighty-five vehicluar accidents across the region, including a ten car pile-up on Loop 289 in Lubbock. No serious injuries were reported. Approximately 400 residences were estimated to have lost power during an electrical outage caused by ice accumulations from the storm south of Lubbock. Total damages were estimated at $250,000.

A list of reported storm total snow accumulations are as follows: 12 inches at Bovina (Parmer County), 12 inches at Summerfield (Castro County), 11 inches at Friona (Parmer County), 9 inches at Happy (Swisher County), 8 inches at Dimmitt (Castro County), 8 inches at Olton (Lamb County), 8 inches at Springlake (Lamb County), 8 inches at Tulia (Swisher County), 8 inches at Vigo Park (Swisher County), 7 inches at Kress (Swisher County), 6 inches at Levelland (Hockley County), 6 inches at Muleshoe (Bailey County), 6 inches at Plainview (Hale County), 6 inches at Quitaque (Briscoe County), 5 inches at Anton (Hockley County), 5 inches at Lake MacKenzie (Briscoe County), 5 inches at Lakeview (Hall County), 5 inches at Littlefield (Lamb County), 5 inches at Memphis (Hall County), 5 inches at Silverton (Briscoe County), 4 inches at Abernathy (Lubbock County), 4 inches at Childress (Childress County), 4 inches at Lubbock (Lubbock County), 4 inches at Matador (Motley County), 4 inches at Morton (Cochran County), 3 inches at Floydada (Floyd County), 3 inches at Paducah (Cottle County), 2 inches at Brownfield (Terry County), 2 inches at Plains (Yoakum County), 2 inches at Turkey (Hall County), 1 inch at Dickens (Dickens County), 1 inch at Dumont (King County), 1 inch at Post (Garza County), 1 inch at Ralls (Crosby County), and 1 inch at Tahoka (Lynn County).

Additional reports of ice accumulations included: 1 inch at Post (Garza County) and 1/4 inch at Jayton (Kent County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 19, 5:54 AM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Jan 19, 5:54 AM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
554 AM CST FRI JAN 19 2007

.SHORT TERM...
FORECAST REMAINS ON TRACK FOR A MAJOR WINTER STORM TO AFFECT THE SOUTH
PLAINS WITH HEAVY SNOWFALL LIKELY FOR MUCH OF THE CWA.

6Z GUIDANCE HAD THE UPPER LOW AT H5 ANALYZED JUST SOUTHWEST OF SAN
DIEGO. WV IMAGERY SHOWS DEVELOPING BAROCLINIC LEAF STRUCTURE WITH
THE WARM CONVEYOR BELT AHEAD OF THE LOW/TROUGH TRANSPORTING A RICH
SUBTROPICAL MOISTURE PLUME NORTHEASTWARD INTO NEW MEXICO AND WEST
TEXAS. IR IMAGERY HAS SHOWN AN ENHANCEMENT/COOLING TREND TO CLOUD
FIELD ACROSS NM. MODEL GUIDANCE IS IN DECENT AGREEMENT DEPICTING THE UPPER
LOW MOVING TO A POSITION NEAR THE SRN AZ/NM BORDER BY SAT MORN.
THE NAM H5 TRACK REMAINS SLIGHTLY SLOWER THAN THE OTHER MODELS AND
IS PREFERRED WITH THIS PATTERN. THE NAM/GFS INDICATE LIFT IN THE I295-300K
LAYER SPREADING NORTHWARD FROM THE WESTERN PERMIAN BASIN TODAY.
REGIONAL RADARS ARE SHOWING INCREASING ECHO STRENGTH AND COVERAGE
ACROSS THE PERMIAN BASIN AND SE NM AND EXPECT THIS TREND TO CONTINUE
THROUGH THE MORNING HRS.

INITIAL BAND OF PRECIP IS ON THE DOORSTEP OF OUR SRN COUNTIES AT 5
AM CST. THE PRECIP WILL INITIALLY BE LIGHT AS SATURATION PROCEEDS
FROM THE MID-LVLS DOWN TO THE SFC. PRECIP TYPE IS A MAJOR CONCERN
FOR TODAY. 06Z KMAF SOUNDING SHOWED FAIRLY DEEP WARM NOSE AROUND 800MB. 5
TO 10 DEGREE DEW POINT DEPRESSIONS SHOULD PRODUCE STRONG EVAPORATIVE
COOLING THAT SHOULD BEGIN TO EAT AWAY AT THE WARM LAYER.
TEMPERATURES ARE FCST TO BE VERY CLOSE TO FREEZING FROM AROUND THE
700MB LEVEL TO THE SFC IN MOST LOCATIONS FOR MOST OF THE DAY AND
CONTINUING TONIGHT. ADDITIONALLY...FCST PROFILES FROM THE NAM
CONTINUE TO BE SLIGHTLY WARMER THAN THOSE OF THE GFS...AND INDICATE
WIDER COVERAGE OF SLEET AND FREEZING RAIN FROM THE SRN SPLNS THROUGH
THE ROLLING PLAINS. THIS WILL HAVE IMPLICATIONS FOR THE FCST OF SNOW
AND ICE ACCUMULATIONS. THE 6Z NAM RUN CONFINES SIGNIFICANT SNOWFALL
ACCUMULATION TO THE SW PANHANDLE AND FAR WEST SPLNS AND IS LIKELY
INCORRECT. OUR PREVIOUS FCSTS HAVE INDICATED THE SNOW/SLEET BOUNDARY TO
BE ROUGHLY FROM A BROWNFIELD TO LUBBOCK TO SILVERTON LINE...AND THIS
STILL APPEARS TO BE VALID. NORTH AND WEST OF THIS LINE SHOULD SEE
THE HEAVIEST SNOWFALL. HAVE ADJUSTED QPF AND SNOWFALL TOTALS DOWN
THROUGH THE DAYLIGHT HRS. STILL EXPECT FROM 1 TO 4 INCHES BEFORE 6PM
WITH LESSER AMOUNTS FARTHER EAST AND SOUTH. PRECIP SHOULD THEN
CONTINUE TO EXPAND AND INTENSIFY TONIGHT AS LIFT INCREASES. FCST
X-SECTIONS SHOW THE DOMINANT PRECIP TYPE TONIGHT SHOULD BE SNOW
WITH MODERATE LIFT AND DEEP-LAYER SATURATION IN THE DENDRITIC GROWTH
LAYER. SLEET MAY MIX IN AT TIMES ON THE CAPROCK AND HAVE ADDED AN
AREA OF FRZG RAIN ACROSS THE SRN ROLLING PLAINS IN THE GRIDS AND
DEPENDING ON THE ACTUAL TEMPS THEY COULD SEE SIGNIFICANT ICE
ACCUMULATIONS. SOME PERIODS OF HEAVY SNOWFALL WILL BE POSSIBLE
MAINLY NEAR THE NM BORDER BY EARLY SAT MORNING. INHERITED TYPE AND
CONFIGURATION WARNINGS ALSO LOOK GOOD.

SFC WINDS ARE EXPECTED TO REMAIN EASTERLY AND FAIRLY LIGHT THROUGH
THE PERIOD WITH LITTLE DIURNAL TEMPERATURE RANGE.

.LONG TERM...
WINTER STORM CONDITIONS WILL BE ONGOING ACROSS THE FA SATURDAY
MORNING. IN FACT...THE HIGHEST SNOW PROBABILITIES/RATES APPEAR TO
OCCUR DURING THE 06Z TO 21Z SAT TIMEFRAME. HIGH CONFIDENCE REMAINS
IN A MAJOR WINTER WEATHER EVENT OVER THE SOUTH PLAINS REGION. MINOR
DIFFERENCES IN MODEL SOLUTIONS REMAIN. THE GFS CONTINUES TO BE THE
MOST PERSISTENT/AGGRESSIVE WITH HIGH-END STORM CONDITIONS. THE WRF/
NMM HAS DISPLAYED FLUCTUATIONS IN PRECIP/THERMAL PROFILES...WITH
A BRIEF TREND TOWARD THE GFS OVERNIGHT. A GFS WEIGHTED COMPOSITE
OF BOTH SOLUTIONS IS CURRENTLY PREFERRED GIVEN OBSERVATIONS...AND
NATIONAL HPC/WWD GUIDANCE SUPPORTS THIS WITH HIGH PROBABILITIES OF
SIGNIFICANT ACCUMULATIONS.

INCREASINGLY DIFFLUENT MID LEVEL FLOW WILL SPREAD EAST OVER THE
PLAINS OF EASTERN NEW MEXICO AS THE UPPER LOW BEGINS TO QUICKLY
EJECT OVER THE SOUTHERN PORTIONS OF THAT STATE SATURDAY. IN ADVANCE
OF THIS FORCING...A STRONG WAA RESPONSE IS NOTED WITH ISENTROPIC
UPGLIDE MAXIMIZED WITHIN THE 290 TO 300K LAYER. FORECAST SOUNDINGS
DIFFER BY SOLUTION...BUT GENERALLY FEATURE HEAVY SNOW PROFILES
OVER THE WEST/NORTH FA...WITH PERIODS OF SLEET/FREEZING RAIN OVER
THE SOUTHEASTERN ZONES WHERE WAA RESULTS IN A LARGE ISOTHERMAL
LAYER BETWEEN 0 AND 3 DEGREES C CENTERED ON THE 700MB LEVEL. AN
ABNORMALLY DEFINED FETCH OF SUBTROPICAL MOISTURE CONTINUES TO
STREAM NORTHWARD IN ADVANCE OF THE UPPER LOW. THIS YIELDS VERY
DEEP/MOIST PROFILES WITH A POTENTIAL FOR HIGHLY EFFICIENT PRECIP
PRODUCTION. ALTHOUGH P-TYPE FORECAST IS VERY COMPLEX...RATES
SHOULD BE VERY HIGH. WILL MAINTAIN THE PREVIOUSLY FORECASTED ST
ACCUMULATIONS OF 6 TO 12+ INCHES IN THE HEAVY SNOW WARNING AREA.
WILL ADJUST WEATHER GRIDS TO ACCOUNT FOR AN INCREASED LIKELIHOOD
OF FREEZING RAIN/ICE OVER THE SOUTHERN ROLLING PLAINS.

THE THREAT FOR ADDITIONAL ACCUMULATING WINTRY PRECIP WILL DIMINISH
LATE BY EARLY SATURDAY EVENING AS DOWNGLIDE AND ASSOCIATED DRY SLOT
SPREADS EAST OVER THE REGION. EXPECT BREEZY SOUTHWESTERLY WINDS IN
THE WAKE OF THE PASSING TROUGH SATURDAY NIGHT/EARLY SUNDAY. A COLD
FRONT WILL PUSH SOUTH ACROSS THE AREA LATE SUNDAY...JUST AS THE NEXT
UPPER TROUGH DIGS INTO THE DESERT SOUTHWEST. THIS SYSTEM IS PROGGED
TO EJECT EASTWARD OVER THE U.S./MEXICO BORDER REGION AND TRANS PECOS
MONDAY AND TUESDAY. ANOTHER THREAT OF ACCUMULATING SNOWFALL WILL
RESULT OVER PARTS OF THE WESTERN/SOUTHERN SOUTH PLAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        28  19  30  21  31 /  90 100 100  40  10
TULIA         29  20  28  20  31 /  80 100 100  50  10
PLAINVIEW     29  21  28  22  32 /  90 100 100  40  10
LEVELLAND     29  22  29  23  33 /  90 100 100  20  10
LUBBOCK       29  23  30  23  34 /  90 100 100  30  10
BROWNFIELD    29  22  30  24  34 / 100 100 100  20  10
CHILDRESS     33  25  31  24  34 /  70  90 100  50  10
SPUR          31  23  32  25  35 /  80 100 100  40  10
ASPERMONT     33  25  32  26  36 /  80 100  90  30  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 6 PM CST SATURDAY FOR THE FOLLOWING
ZONES: TXZ025-026-031-032-036>038-041>044.

HEAVY SNOW WARNING UNTIL 6 PM CST SATURDAY FOR THE FOLLOWING
ZONES: TXZ021>024-027>030-033>035-039-040.

&&

33/20
Hazardous weather outlook, Jan 19, 6:18 AM CST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
618 AM CST FRI JAN 19 2007

TXZ021>044-201230-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
618 AM CST FRI JAN 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

A POTENTIALLY DANGEROUS WINTER STORM WILL BEGIN TO IMPACT THE
SOUTH PLAINS REGION TODAY. SNOW...POSSIBLY MIXED WITH SLEET AND
PERIODS OF FREEZING RAIN...WILL OVERSPREAD THE REGION THROUGH THE
DAY. THE THREAT FOR HEAVY SNOW WITH SIGNIFICANT ACCUMULATIONS WILL
INCREASE TONIGHT. A HEAVY SNOW WARNING IS IN EFFECT FOR AREAS ON
THE CAPROCK...A WINTER STORM WARNING IS IN EFFECT OVER THE ROLLING PLAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MAJOR WINTER STORM CONDITIONS WILL PERSIST THROUGH SATURDAY.
SIGNIFICANT SNOW ACCUMULATIONS ARE EXPECTED OVER THE WESTERN AND
NORTHERN OUTLOOK AREA...WITH ISOLATED STORM TOTALS IN EXCESS OF
ONE FOOT POSSIBLE. SIGNIFICANT SNOW...SLEET...AND ICE
ACCUMULATIONS ARE POSSIBLE OVER THE EASTERN AND SOUTHERN PARTS OF
THE OUTLOOK AREA. HEAVY SNOW AND WINTER STORM WARNINGS ARE IN EFFECT.

ANOTHER STORM SYSTEM IS EXPECTED TO AFFECT THE REGION MONDAY INTO
TUESDAY WITH THE THREAT FOR ADDITIONAL ACCUMULATING SNOWFALL.

.SPOTTER INFORMATION STATEMENT...

PREPARATIONS FOR A MAJOR WINTER STORM SHOULD BE COMPLETED.
EMERGENCY OFFICIALS AND LAW ENFORCEMENT AGENCIES ARE URGED TO
RELAY REPORTS OF WINTRY PRECIPITATION AND ITS IMPACTS TO THE
NATIONAL WEATHER SERVICE OFFICE IN LUBBOCK TEXAS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 heavy snow, 9 winter weather, 2 ice storm. Local standard time, as filed.

Heavy Snow, Parmer

When
January 19, 8:00 AM CST to January 20, 9:00 PM CST
Where
Parmer forecast zone
Reported by
Law Enforcement
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Heavy Snow, Swisher

When
January 19, 8:00 AM CST to January 20, 9:00 PM CST
Where
Swisher forecast zone
Reported by
Law Enforcement
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Heavy Snow, Castro

When
January 19, 8:00 AM CST to January 20, 9:00 PM CST
Where
Castro forecast zone
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Heavy Snow, Lamb

When
January 19, 8:00 AM CST to January 20, 9:00 PM CST
Where
Lamb forecast zone
Reported by
Law Enforcement
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Heavy Snow, Bailey

When
January 19, 8:00 AM CST to January 20, 9:00 PM CST
Where
Bailey forecast zone
Reported by
Law Enforcement
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Heavy Snow, Briscoe

When
January 19, 8:00 AM CST to January 20, 9:00 PM CST
Where
Briscoe forecast zone
Reported by
Law Enforcement
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Heavy Snow, Hale

When
January 19, 8:00 AM CST to January 20, 9:00 PM CST
Where
Hale forecast zone
Reported by
Law Enforcement
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Heavy Snow, Hall

When
January 19, 8:00 AM CST to January 20, 9:00 PM CST
Where
Hall forecast zone
Reported by
Law Enforcement
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Heavy Snow, Childress

When
January 19, 8:00 AM CST to January 20, 9:00 PM CST
Where
Childress forecast zone
Reported by
Law Enforcement
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Heavy Snow, Lubbock

When
January 19, 8:00 AM CST to January 20, 9:00 PM CST
Where
Lubbock forecast zone
Property damage
$150,000
Reported by
Law Enforcement
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Heavy Snow, Cochran

When
January 19, 8:00 AM CST to January 20, 9:00 PM CST
Where
Cochran forecast zone
Reported by
Law Enforcement
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Heavy Snow, Motley

When
January 19, 8:00 AM CST to January 20, 9:00 PM CST
Where
Motley forecast zone
Reported by
Law Enforcement
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Winter Weather, Hockley

When
January 19, 8:00 AM CST to January 20, 9:00 PM CST
Where
Hockley forecast zone
Reported by
Law Enforcement
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Winter Weather, Floyd

When
January 19, 8:00 AM CST to January 20, 9:00 PM CST
Where
Floyd forecast zone
Reported by
Law Enforcement
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Winter Weather, Cottle

When
January 19, 8:00 AM CST to January 20, 9:00 PM CST
Where
Cottle forecast zone
Reported by
Law Enforcement
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Winter Weather, Yoakum

When
January 19, 8:00 AM CST to January 20, 9:00 PM CST
Where
Yoakum forecast zone
Reported by
Law Enforcement
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Winter Weather, Terry

When
January 19, 8:00 AM CST to January 20, 9:00 PM CST
Where
Terry forecast zone
Reported by
Law Enforcement
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Winter Weather, Crosby

When
January 19, 8:00 AM CST to January 20, 9:00 PM CST
Where
Crosby forecast zone
Reported by
Law Enforcement
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Winter Weather, King

When
January 19, 8:00 AM CST to January 20, 9:00 PM CST
Where
King forecast zone
Reported by
Law Enforcement
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Winter Weather, Lynn

When
January 19, 8:00 AM CST to January 20, 9:00 PM CST
Where
Lynn forecast zone
Reported by
Law Enforcement
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Winter Weather, Dickens

When
January 19, 8:00 AM CST to January 20, 9:00 PM CST
Where
Dickens forecast zone
Reported by
Law Enforcement
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Ice Storm, Garza

When
January 19, 8:00 AM CST to January 20, 9:00 PM CST
Where
Garza forecast zone
Reported by
Law Enforcement
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Ice Storm, Kent

When
January 19, 8:00 AM CST to January 20, 9:00 PM CST
Where
Kent forecast zone
Reported by
Law Enforcement
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 13394, 13395, 13396, 13397, 13398, 13399, 13400, 13401, 13402, 13403, 13404, 13405, 13407, 13408, 13409, 13410, 13411, 13412, 13413, 13414, 13416, 13740, 13741.